My son was too young to die. Help me get better
side-effect warnings for the anti-smoking drug
I still listen to the message he left me everyday, just so I can hear his voice.
“Mum, I’m sorry, I’m just going crazy’ the message on a handheld voice recorded said ‘I love you and I am sorry’. My baby boy, just 22 years old, hung himself just a few hours later.
I’ve been tormented by Timothy’s death. I couldn’t figure out why, what had happened, why my cheerful, beautiful boy would suddenly do this. He had so much to look forward to. Then one day I figured it out.
Just eight days before he killed himself he’d begun taking the anti-smoking drug called Champix — on the table next to the recording divice where he left his final message was one of the open boxes of the prescription drugs.
I searched online for ‘Champix side effects’ — and was shocked as page after page came up talking about the severe side effects including psychotic changes and suicidal feelings. Multi-million dollar court cases about Champix’s side-effects have been settled in the USA against the drug company selling it, health forums were filled with comments from family members who had lost people just like I had.
I was shocked and devastated. The day Timothy killed himself he had asked if he should stop taking the drug because it was making him feel strange. This was the last thing he said to me. My response will haunt me for the rest of my life. I told him I did not know, that if it was helping him stop smoking maybe he should keep taking it. I had no idea there was even a risk of taking the drug.
Had I known, had a doctor told me what was possible with this drug I could have done something. Had they properly informed Timothy he could have stopped taking it as soon as he felt the side effects. It could have saved his life, and in turn saved me from the hell I am living.
Tens of thousands of people are prescribed Champix each year in Australia. I’m told it helps lots of people stop smoking which is great, and many may take it without side effects – but for some the side effects are severe, even life ending. There are clearly not enough warnings – either given by doctors or on the drug packets in Australia – and this must change.
In the USA, drug companies must now have a ‘black box warning’ on the packet about Champix’s potential side-effects, it’s the most severe level of warning in the USA. It’s time we do the same — I am asking Pfizer and Peter Dutton the new Health Minister to ensure:
– there are clearer warnings on the packet (at least in line with the USA guidelines).
– all doctors ensure patients and their families are warned about the potential side effects so that they can stop taking the drug if needed.
– people that take it have some kind of monitoring – either from people around them or the surgery should call them.
These changes will never bring back my boy. But I know there are other kids out there just like Timothy — and if safer labeling saves just one life it will all be worth it